MAUDE Adverse Event Report: SYNTHES BETTLACH 3.5MM TORQUE LIMITING SCREWDRIVER/SELF-RETAINING

SYNTHES BETTLACH 3.5MM TORQUE LIMITING SCREWDRIVER/SELF-RETAINING
Catalog Number 324.052
Medical Device Problem Codes Bent (1059); Dull, Blunt (2407); Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/30/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: (b)(6).Device is an instrument and is not implanted/explanted.The subject device has been received and is currently in the evaluation process.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: nov 5, 2004.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a hardware removal surgery on (b)(6) 2016, the 3.5mm torque screwdriver instrument and the large hexagonal screwdriver instruments became twisted and bent.The procedure was performed because the patient¿s distal femoral fracture had healed and the patient was uncomfortable with the prominent edge of the less invasive stabilization system (liss) plate.The patient was initially implanted on an unknown date in 2016 with one (1) titanium (ti) distal femur left liss plate, three (3) 5.0mm ti locking screw self drilling, two (2) 5.0mm ti locking screw self-drilling 40mm and one (1) 5.0mm ti locking screw self drilling 75mm.During the (b)(6) 2016 procedure, the surgeon attempted to remove the plate and screws.While attempting to remove two (2) of the originally implanted screws, the 3.5mm torque screwdriver instrument and the large hexagonal screwdriver instruments became twisted, bent with rounded off edges.During this procedure, two (2) unknown 5.0mm ti locking screws reportedly had stripped heads and only one (1) unknown 5.0mm ti locking screw was removed.The liss plate and remaining screws were left in the patient.A second hardware removal surgery was performed on (b)(6) 2017.This report addresses the screwdrivers and stripped screws only.Please see related complaints (b)(4) which address and report additional events related to this patient.This report is 2 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: a product development investigation was performed for the subject devices.The returned screwdrivers were confirmed to have twisted tips in the direction of screw removal.The torque limiting screwdriver has some surface scratches on the handle and some impact marks on the proximal end of the handle which do not impact functionality.A visual inspection and drawing review were performed as part of this investigation.The complaint was confirmed.Replication of the complaint condition is not applicable as the devices are already twisted.Use of the torque limiting screwdriver is outlined in the less invasive stabilization system technique guide.The following drawings were reviewed during investigation: large hexagonal screwdriver.Based on the review of the drawings the part was determined to be made prior to revision a.The manufactured revision drawing was not available.Torque limiting screwdriver the design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.No definitive root cause was able to be determined.The failure is likely related to excessive torque on the screwdrivers.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
3.5MM TORQUE LIMITING SCREWDRIVER/SELF-RETAINING
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6269211
Report Number9612488-2017-10036
Device Sequence Number393528
Product Code HXX
UDI-Device Identifier10886982191069
UDI-Public(01)10886982191069(10)2113934
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number324.052
Device Lot Number2113934
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/11/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/30/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/23/2017
Supplement Report FDA Received Date02/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR
Patient Weight77